2013, 7(4): 565-604. doi: 10.3934/jmd.2013.7.565

Codimension-1 partially hyperbolic diffeomorphisms with a uniformly compact center foliation

1. 

Institut de Mathématiques de Bourgogne CNRS - URM 5584 Université de Bourgogne Dijon 21004, France

Received  March 2013 Revised  November 2013 Published  March 2014

We consider a partially hyperbolic $C^1$-diffeomorphism $f\colon M \rightarrow M$ with a uniformly compact $f$-invariant center foliation $\mathcal{F}^c$. We show that if the unstable bundle is one-dimensional and oriented, then the holonomy of the center foliation vanishes everywhere, the quotient space $M/\mathcal{F}^c$ of the center foliation is a torus and $f$ induces a hyperbolic automorphism on it, in particular, $f$ is centrally transitive.
    We actually obtain further interesting results without restrictions on the unstable, stable and center dimension: we prove a kind of spectral decomposition for the chain recurrent set of the quotient dynamics, and we establish the existence of a holonomy-invariant family of measures on the unstable leaves (Margulis measure).
Citation: Doris Bohnet. Codimension-1 partially hyperbolic diffeomorphisms with a uniformly compact center foliation. Journal of Modern Dynamics, 2013, 7 (4) : 565-604. doi: 10.3934/jmd.2013.7.565
References:
[1]

D. Bohnet and C. Bonatti, Partially hyperbolic diffeomorphism with uniformly compact center foliation: The quotient dynamics,, , (2012).

[2]

R. H. Bing, A homeomorphism between the 3-sphere and the sum of two solid horned spheres,, Ann. of Math. (2), 56 (1952), 354. doi: 10.2307/1969804.

[3]

S. Bochner, Compact groups of differentiable transformations,, Ann. of Math. (2), 46 (1945), 372. doi: 10.2307/1969157.

[4]

D. Bohnet, Partially Hyperbolic Diffeomorphisms with a Compact Center Foliation with Finite Holonomy,, Ph.D thesis, (2011).

[5]

M. I. Brin and Ja. B. Pesin, Partially hyperbolic dynamical systems,, Izv. Akad. Nauk SSSR Ser. Mat., 38 (1974), 170.

[6]

L. E. J. Brouwer, Über die periodischen Transformationen der Kugel,, Mathematische Annalen, 80 (1919), 39. doi: 10.1007/BF01463233.

[7]

C. Bonatti and A. Wilkinson, Transitive partially hyperbolic diffeomorphisms on 3-manifolds,, Topology, 44 (2005), 475. doi: 10.1016/j.top.2004.10.009.

[8]

P. Carrasco, Compact Dynamical Foliations,, Ph.D thesis, (2011).

[9]

A. Candel and L. Conlon, Foliations. I,, Graduate Studies in Mathematics, (2000).

[10]

H. Colman and S. Hurder, Ls-category of compact Hausdorff foliations,, Trans. Amer. Math. Soc., 356 (2004), 1463. doi: 10.1090/S0002-9947-03-03459-7.

[11]

A. Constantin and B. Kolev, The theorem of Kerékjártó on periodic homeomorphisms of the disc and the sphere,, Enseign. Math. (2), 40 (1994), 193.

[12]

C. Conley, Isolated invariant sets and the Morse index,, CBMS Regional Conference Series in Mathematics, (1978).

[13]

S. Eilenberg, Sur les transformations périodiques de la surface de sphère,, Fund. Math., 22 (1934), 28.

[14]

D. B. A. Epstein, K. Millet and D. Tischler, Leaves without holonomy,, J. London Math. Soc. (2), 16 (1977), 548.

[15]

D. B. A. Epstein, Periodic flows on three-manifolds,, Ann. of Math. (2), 95 (1972), 66. doi: 10.2307/1970854.

[16]

D. B. A. Epstein, Foliations with all leaves compact,, Ann. Inst. Fourier (Grenoble), 26 (1976), 265. doi: 10.5802/aif.607.

[17]

D. B. A. Epstein and E. Vogt, A counterexample to the periodic orbit conjecture in codimension 3,, Ann. of Math. (2), 108 (1978), 539. doi: 10.2307/1971187.

[18]

J. Franks, Anosov diffeomorphisms,, in 1970 Global Analysis (Proceedings of Symposia in Pure Mathematics, (1968), 61.

[19]

A. Gogolev, Partially hyperbolic diffeomorphisms with compact center foliations,, J. Mod. Dyn., 5 (2011), 747. doi: 10.3934/jmd.2011.5.747.

[20]

G. Hector, Feuilletages en cylindres,, in Geometry and Topology (Proc. III Latin Amer. School of Math., (1976), 252.

[21]

K. Hiraide, A simple proof of the Franks-Newhouse theorem on codimension-one Anosov diffeomorphisms,, Ergodic Theory Dynam. Systems, 21 (2001), 801. doi: 10.1017/S0143385701001390.

[22]

B. Hasselblatt and A. Katok, Introduction to the Modern Theory of Dynamical Systems,, Encyclopedia of Mathematics and its Applications, (1995).

[23]

M. W. Hirsch, C. C. Pugh and M. Shub, Invariant manifolds,, Bull. Amer. Math. Soc., 76 (1970), 1015. doi: 10.1090/S0002-9904-1970-12537-X.

[24]

F. Rodriguez Hertz, M. A. Rodriguez-Hertz and R. Ures, A non-dynamically coherent example in 3-torus,, preprint, (2010).

[25]

J. Lewowicz, Expansive homeomorphisms of surfaces,, Bol. Soc. Brasil. Math. (N.S.), 20 (1989), 113. doi: 10.1007/BF02585472.

[26]

G. A. Margulis, Certain measures that are connected with u-flows on compact manifolds,, Functional Anal. Appl., 4 (1970), 55.

[27]

K. C. Millett, Compact foliations,, in Differential Topology and Geometry (Proc. Colloq., (1974), 277.

[28]

S. E. Newhouse, On codimension one Anosov diffeomorphisms,, Amer. J. Math., 92 (1970), 761. doi: 10.2307/2373372.

[29]

J. C. Oxtoby and S. M. Ulam, Measure-preserving homeomorphisms and metrical transitivity,, Ann. of Math. (2), 42 (1941), 874. doi: 10.2307/1968772.

[30]

R. Potrie and A. Hammerlindl, Classification of partially hyperbolic diffeomorphisms in 3-manifolds with solvable fundamental group,, , (2013).

[31]

C. Pugh and M. Shub, Ergodicity of Anosov actions,, Invent. Math., 15 (1972), 1. doi: 10.1007/BF01418639.

[32]

G. Reeb, Sur Certaines Propriétés Topologiques des Variétés Feuilletées,, Publ. Inst. Math. Univ. Strasbourg 11, (1183), 5.

[33]

Walter Rudin, Real and Complex Analysis,, Third edition, (1987).

[34]

D. Sullivan, A counterexample to the periodic orbit conjecture,, Inst. Hautes Études Sci. Publ. Math., 46 (1976), 5.

[35]

D. Sullivan, A new flow,, Bull. Amer. Math. Sco., 82 (1976), 331. doi: 10.1090/S0002-9904-1976-14047-5.

[36]

J. Vieitez, A 3D-manifold with a uniform local product structure is T3,, Publ. Mat. Urug., 8 (1999), 47.

[37]

B. von Kerékjártó, Über Transformationen des ebenen Kreisringes,, Mathematische Annalen, 80 (1919), 33.

[38]

A. Wilkinson, Stable ergodicity of the time-one map of a geodesic flow,, Ergodic Theory Dynam. Systems, 18 (1998), 1545. doi: 10.1017/S0143385798117984.

show all references

References:
[1]

D. Bohnet and C. Bonatti, Partially hyperbolic diffeomorphism with uniformly compact center foliation: The quotient dynamics,, , (2012).

[2]

R. H. Bing, A homeomorphism between the 3-sphere and the sum of two solid horned spheres,, Ann. of Math. (2), 56 (1952), 354. doi: 10.2307/1969804.

[3]

S. Bochner, Compact groups of differentiable transformations,, Ann. of Math. (2), 46 (1945), 372. doi: 10.2307/1969157.

[4]

D. Bohnet, Partially Hyperbolic Diffeomorphisms with a Compact Center Foliation with Finite Holonomy,, Ph.D thesis, (2011).

[5]

M. I. Brin and Ja. B. Pesin, Partially hyperbolic dynamical systems,, Izv. Akad. Nauk SSSR Ser. Mat., 38 (1974), 170.

[6]

L. E. J. Brouwer, Über die periodischen Transformationen der Kugel,, Mathematische Annalen, 80 (1919), 39. doi: 10.1007/BF01463233.

[7]

C. Bonatti and A. Wilkinson, Transitive partially hyperbolic diffeomorphisms on 3-manifolds,, Topology, 44 (2005), 475. doi: 10.1016/j.top.2004.10.009.

[8]

P. Carrasco, Compact Dynamical Foliations,, Ph.D thesis, (2011).

[9]

A. Candel and L. Conlon, Foliations. I,, Graduate Studies in Mathematics, (2000).

[10]

H. Colman and S. Hurder, Ls-category of compact Hausdorff foliations,, Trans. Amer. Math. Soc., 356 (2004), 1463. doi: 10.1090/S0002-9947-03-03459-7.

[11]

A. Constantin and B. Kolev, The theorem of Kerékjártó on periodic homeomorphisms of the disc and the sphere,, Enseign. Math. (2), 40 (1994), 193.

[12]

C. Conley, Isolated invariant sets and the Morse index,, CBMS Regional Conference Series in Mathematics, (1978).

[13]

S. Eilenberg, Sur les transformations périodiques de la surface de sphère,, Fund. Math., 22 (1934), 28.

[14]

D. B. A. Epstein, K. Millet and D. Tischler, Leaves without holonomy,, J. London Math. Soc. (2), 16 (1977), 548.

[15]

D. B. A. Epstein, Periodic flows on three-manifolds,, Ann. of Math. (2), 95 (1972), 66. doi: 10.2307/1970854.

[16]

D. B. A. Epstein, Foliations with all leaves compact,, Ann. Inst. Fourier (Grenoble), 26 (1976), 265. doi: 10.5802/aif.607.

[17]

D. B. A. Epstein and E. Vogt, A counterexample to the periodic orbit conjecture in codimension 3,, Ann. of Math. (2), 108 (1978), 539. doi: 10.2307/1971187.

[18]

J. Franks, Anosov diffeomorphisms,, in 1970 Global Analysis (Proceedings of Symposia in Pure Mathematics, (1968), 61.

[19]

A. Gogolev, Partially hyperbolic diffeomorphisms with compact center foliations,, J. Mod. Dyn., 5 (2011), 747. doi: 10.3934/jmd.2011.5.747.

[20]

G. Hector, Feuilletages en cylindres,, in Geometry and Topology (Proc. III Latin Amer. School of Math., (1976), 252.

[21]

K. Hiraide, A simple proof of the Franks-Newhouse theorem on codimension-one Anosov diffeomorphisms,, Ergodic Theory Dynam. Systems, 21 (2001), 801. doi: 10.1017/S0143385701001390.

[22]

B. Hasselblatt and A. Katok, Introduction to the Modern Theory of Dynamical Systems,, Encyclopedia of Mathematics and its Applications, (1995).

[23]

M. W. Hirsch, C. C. Pugh and M. Shub, Invariant manifolds,, Bull. Amer. Math. Soc., 76 (1970), 1015. doi: 10.1090/S0002-9904-1970-12537-X.

[24]

F. Rodriguez Hertz, M. A. Rodriguez-Hertz and R. Ures, A non-dynamically coherent example in 3-torus,, preprint, (2010).

[25]

J. Lewowicz, Expansive homeomorphisms of surfaces,, Bol. Soc. Brasil. Math. (N.S.), 20 (1989), 113. doi: 10.1007/BF02585472.

[26]

G. A. Margulis, Certain measures that are connected with u-flows on compact manifolds,, Functional Anal. Appl., 4 (1970), 55.

[27]

K. C. Millett, Compact foliations,, in Differential Topology and Geometry (Proc. Colloq., (1974), 277.

[28]

S. E. Newhouse, On codimension one Anosov diffeomorphisms,, Amer. J. Math., 92 (1970), 761. doi: 10.2307/2373372.

[29]

J. C. Oxtoby and S. M. Ulam, Measure-preserving homeomorphisms and metrical transitivity,, Ann. of Math. (2), 42 (1941), 874. doi: 10.2307/1968772.

[30]

R. Potrie and A. Hammerlindl, Classification of partially hyperbolic diffeomorphisms in 3-manifolds with solvable fundamental group,, , (2013).

[31]

C. Pugh and M. Shub, Ergodicity of Anosov actions,, Invent. Math., 15 (1972), 1. doi: 10.1007/BF01418639.

[32]

G. Reeb, Sur Certaines Propriétés Topologiques des Variétés Feuilletées,, Publ. Inst. Math. Univ. Strasbourg 11, (1183), 5.

[33]

Walter Rudin, Real and Complex Analysis,, Third edition, (1987).

[34]

D. Sullivan, A counterexample to the periodic orbit conjecture,, Inst. Hautes Études Sci. Publ. Math., 46 (1976), 5.

[35]

D. Sullivan, A new flow,, Bull. Amer. Math. Sco., 82 (1976), 331. doi: 10.1090/S0002-9904-1976-14047-5.

[36]

J. Vieitez, A 3D-manifold with a uniform local product structure is T3,, Publ. Mat. Urug., 8 (1999), 47.

[37]

B. von Kerékjártó, Über Transformationen des ebenen Kreisringes,, Mathematische Annalen, 80 (1919), 33.

[38]

A. Wilkinson, Stable ergodicity of the time-one map of a geodesic flow,, Ergodic Theory Dynam. Systems, 18 (1998), 1545. doi: 10.1017/S0143385798117984.

[1]

M. Jotz. The leaf space of a multiplicative foliation. Journal of Geometric Mechanics, 2012, 4 (3) : 313-332. doi: 10.3934/jgm.2012.4.313

[2]

Eric Bedford, Serge Cantat, Kyounghee Kim. Pseudo-automorphisms with no invariant foliation. Journal of Modern Dynamics, 2014, 8 (2) : 221-250. doi: 10.3934/jmd.2014.8.221

[3]

Jeffrey J. Early, Juha Pohjanpelto, Roger M. Samelson. Group foliation of equations in geophysical fluid dynamics. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1571-1586. doi: 10.3934/dcds.2010.27.1571

[4]

Yong Fang, Patrick Foulon, Boris Hasselblatt. Longitudinal foliation rigidity and Lipschitz-continuous invariant forms for hyperbolic flows. Electronic Research Announcements, 2010, 17: 80-89. doi: 10.3934/era.2010.17.80

[5]

George Daniel Mostow. Margulis. Journal of Modern Dynamics, 2008, 2 (1) : 1-5. doi: 10.3934/jmd.2008.2.1

[6]

Sergey Kryzhevich, Sergey Tikhomirov. Partial hyperbolicity and central shadowing. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2901-2909. doi: 10.3934/dcds.2013.33.2901

[7]

Yakov Pesin. On the work of Dolgopyat on partial and nonuniform hyperbolicity. Journal of Modern Dynamics, 2010, 4 (2) : 227-241. doi: 10.3934/jmd.2010.4.227

[8]

Federico Rodriguez Hertz, María Alejandra Rodriguez Hertz, Raúl Ures. Partial hyperbolicity and ergodicity in dimension three. Journal of Modern Dynamics, 2008, 2 (2) : 187-208. doi: 10.3934/jmd.2008.2.187

[9]

Jérôme Buzzi, Todd Fisher. Entropic stability beyond partial hyperbolicity. Journal of Modern Dynamics, 2013, 7 (4) : 527-552. doi: 10.3934/jmd.2013.7.527

[10]

Sze-Bi Hsu, Ming-Chia Li, Weishi Liu, Mikhail Malkin. Heteroclinic foliation, global oscillations for the Nicholson-Bailey model and delay of stability loss. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1465-1492. doi: 10.3934/dcds.2003.9.1465

[11]

Luis Barreira, Claudia Valls. Regularity of center manifolds under nonuniform hyperbolicity. Discrete & Continuous Dynamical Systems - A, 2011, 30 (1) : 55-76. doi: 10.3934/dcds.2011.30.55

[12]

Andrey Gogolev. Partially hyperbolic diffeomorphisms with compact center foliations. Journal of Modern Dynamics, 2011, 5 (4) : 747-769. doi: 10.3934/jmd.2011.5.747

[13]

Andy Hammerlindl. Partial hyperbolicity on 3-dimensional nilmanifolds. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3641-3669. doi: 10.3934/dcds.2013.33.3641

[14]

Eleonora Catsigeras, Xueting Tian. Dominated splitting, partial hyperbolicity and positive entropy. Discrete & Continuous Dynamical Systems - A, 2016, 36 (9) : 4739-4759. doi: 10.3934/dcds.2016006

[15]

Rafael Potrie. Partial hyperbolicity and foliations in $\mathbb{T}^3$. Journal of Modern Dynamics, 2015, 9: 81-121. doi: 10.3934/jmd.2015.9.81

[16]

Viorel Niţică. Stable transitivity for extensions of hyperbolic systems by semidirect products of compact and nilpotent Lie groups. Discrete & Continuous Dynamical Systems - A, 2011, 29 (3) : 1197-1204. doi: 10.3934/dcds.2011.29.1197

[17]

Boris Kalinin, Anatole Katok. Measure rigidity beyond uniform hyperbolicity: invariant measures for cartan actions on tori. Journal of Modern Dynamics, 2007, 1 (1) : 123-146. doi: 10.3934/jmd.2007.1.123

[18]

Jose F. Alves; Stefano Luzzatto and Vilton Pinheiro. Markov structures for non-uniformly expanding maps on compact manifolds in arbitrary dimension. Electronic Research Announcements, 2003, 9: 26-31.

[19]

Boris Kalinin, Anatole Katok, Federico Rodriguez Hertz. Errata to "Measure rigidity beyond uniform hyperbolicity: Invariant measures for Cartan actions on tori" and "Uniqueness of large invariant measures for $\Zk$ actions with Cartan homotopy data". Journal of Modern Dynamics, 2010, 4 (1) : 207-209. doi: 10.3934/jmd.2010.4.207

[20]

Dmitry Kleinbock, Barak Weiss. Modified Schmidt games and a conjecture of Margulis. Journal of Modern Dynamics, 2013, 7 (3) : 429-460. doi: 10.3934/jmd.2013.7.429

2017 Impact Factor: 0.425

Metrics

  • PDF downloads (2)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]